We study timelike hypersurfaces with vanishing mean curvature in the -dimensional Minkowski space, which are the hyperbolic counterparts to minimal embeddings of Riemannian manifolds. The catenoid is a stationary solution of the associated Cauchy problem. This solution is linearly unstable, and we show that this instability is the only obstruction to the global nonlinear stability of the catenoid. More precisely, we prove in a certain symmetry class the existence, in the neighborhood of the catenoid initial data, of a codimension one Lipschitz manifold transverse to the unstable mode consisting of initial data whose solutions exist globally in time and converge asymptotically to the catenoid.
Roland Donninger. Joachim Krieger. Jérémie Szeftel. Willie Wong. "Codimension one stability of the catenoid under the vanishing mean curvature flow in Minkowski space." Duke Math. J. 165 (4) 723 - 791, 15 March 2016. https://doi.org/10.1215/00127094-3167383